Montana, 2011

Hail and Damaging Wind in Montana, August 11, 2011

August 11, 2011 · NWS GGW · 5 events in 4 counties and zones

A warm and moist air mass combined with a compact short wave trough to develop severe thunderstorms across northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A warm and moist air mass combined with a compact short wave trough to develop severe thunderstorms across northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 11, 1:30 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
230 PM MDT THU AUG 11 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SATURDAY...
THIS AFTERNOON THROUGH FRIDAY... LARGE SCALE PATTERN IS MAINLY
ZONAL FLOW THROUGHOUT THE SET OF PERIODS. A SHORTWAVE EMBEDDED IN
THE FLOW IS IMPACTING THE REGION THIS AFTERNOON AND SPARKING OFF A
FEW THUNDERSTORMS. SOME OF THESE COULD BECOME SEVERE NEAR THE
YELLOWSTONE VALLEY DUE TO CAPE VALUES ABOVE 1000 TO 1500 J/KG.
SHEAR VALUES ARE LACKING SO THUNDER THAT DOES DEVELOP NORTH OF THE
COLD FRONT OR YELLOWSTONE MAY BE RATHER STRATIFORM WITH MORE HEAVY
RAIN. SHOWERS AND THUNDERS WILL CONTINUE THROUGH THE NIGHT AND
EXIT TO THE EAST BY FRIDAY MORNING. FRIDAY SHOULD BE A CLEARING
DAY AS A RIDGE DEVELOPING OVER THE PACIFIC NORTHWEST BEGINS TO
GAIN DOMINANCE.

FRIDAY NIGHT THROUGH SATURDAY...RIDGE EXTENDING UP FROM THE DESERT
SOUTHWEST WILL REORIENT ITSELF ACROSS MONTANA AND INTO THE
SOUTHERN CANADIAN PRAIRIE. THIS WILL LEAD TO CLEARING SKIES AND DRY
CONDITIONS WITH TEMPERATURES BEGINNING THE WARM UP TO BACK TO NEAR
SEASONAL NORMS. GAH

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
ALTHOUGH THE MODELS DO NOT AGREE ON THE TIMING AND PLACEMENT OF
THE UPPER LEVEL FEATURES THEY DO HOWEVER INDICATE THAT EASTERN
MONTANA WILL REMAIN UNSETTLED IN THE LONG TERM FORECAST. THE UPPER RIDGE
ROOTED OVER THE WESTERN STATES WILL WEAKEN AND SHIFT EAST OVER
THE CENTRAL PLAINS AS A LONGWAVE TROUGH AND ASSOCIATED LOW
PRESSURE SYSTEM SWINGS THROUGH THE AREA. AS THE RIDGE WEAKENS THE
FLOW ALOFT WILL BECOME MORE SOUTHWESTERLY ORIENTATED. THE PROGRESSION OF THE
TROUGH WILL BE RELATIVELY SLOW WHICH WILL KEEP DIFFLUENT FLOW OVER
EASTERN MONTANA THROUGH LATE WEDNESDAY...THESE WILL ALLOW NEMONT
TO BECOME INCREASINGLY UNSTABLE BY MIDWEEK.

A SERIES OF SHORTWAVE DISTURBANCES ASSOCIATED WITH THE MENTIONED
UPPER LEVEL SYSTEM WILL FIRE ACROSS THE REGION AS THE UPPER LOW
SLIDES EASTWARD SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. THESE WAVES OF
ENERGY WILL LIKELY TRIGGER CONVECTIVE ACTIVITY ACROSS EASTERN MONTANA...AND
GIVEN THAT THE TIMING AND PLACEMENT REMAINS UNCERTAIN...MOST OF
THE EXTENDED FORECAST REFLECT BROAD-BRUSHED CHANCES FOR SHOWERS
AND THUNDERSTORMS.

THURSDAY THROUGH FRIDAY MORNING...THE UPPER RIDGE WILL ATTEMPT TO
REBOUND BUT ANOTHER LONGWAVE TROUGH IS PUSHING ONSHORE THE WEST
COAST. THEREFORE NEARLY ZONAL FLOW WILL RESIDE OVER THE STATE.
MILD AND DRIER CONDITIONS CAN BE EXPECTED. AES

&&

.AVIATION...
A COLD FRONT PUSHING THROUGH THE STATE THIS AFTERNOON IS CAUSING
WINDS TO INCREASE AND SHIFT. ISOLATED THUNDERSTORMS DEVELOPING
ALONG AND BEHIND THE FRONT ARE PRODUCING STRONG GUSTY
WINDS...PERIODS OF HEAVY RAIN AND SMALL HAIL. THE INTENSITY AND
COVERAGE OF THUNDERSTORMS IS EXPECTED TO INCREASE TONIGHT...MAINLY
AFFECTING TERMINALS OLF...SDY AND GDV. LOOK FOR OVERALL VFR
CONDITIONS ACROSS NORTHEAST MONTANA...ANY AREA WITH THUNDERSTORMS
MOVING THROUGH COULD SEE PERIODS OF MVFR OR IFR CONDITIONS. AES

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 11, 1:16 PM MST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
216 PM MDT THU AUG 11 2011

MTZ016>027-059>062-121100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
216 PM MDT THU AUG 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS NORTHEAST
MONTANA THIS EVENING...PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS.
SOME OF THE STRONGER STORMS OVER THE LOWER YELLOWSTONE RIVER
VALLEY AND NEAR THE NORTH DAKOTA BORDER MAY PRODUCE LARGE
HAIL...SOME GUSTY WINDS...AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 11, 1:04 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
204 PM MDT THU AUG 11 2011

MTZ020-023-112100-
MCCONE-ROOSEVELT-
204 PM MDT THU AUG 11 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...

UNTIL 300 PM MDT.

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF WOLF POINT...MOVING EAST AT
15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IN THE ADVISORY INCLUDE...
   WOLF POINT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4834 10540 4805 10533 4810 10585 4821 10585
TIME...MOT...LOC 2003Z 260DEG 14KT 4815 10581

MICKELSON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 110 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Garfield

When
August 11, 2:05 PM MST
Where
Garfield County, 10 mi SE of Jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.218, -106.729

Hail, Garfield

When
August 11, 2:20 PM MST
Where
Garfield County, 10 mi SE of Jordan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.218, -106.729

Hail, Prairie

When
August 11, 3:58 PM MST
Where
Prairie County, 10 mi SSW of Mildred
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.546, -105.031

Spotter reported hail accompanied by brief heavy rain.

Thunderstorm Wind, Phillips

When
August 11, 3:58 PM MST
Where
Phillips County, 4 mi N of Saco
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.528, -107.330

Spotter estimated gusts up to 60 mph.

Funnel Cloud, Valley

When
August 11, 5:05 PM MST
Where
Valley County, 10 mi S of Glentana
Reported by
Public
Coordinates
48.705, -106.250

One public source reported seeing multiple repeated funnel clouds before the onset of heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342222, 342223, 342224, 342225, 342221.